NEW YORK – Researchers draw attention to a rise in childhood poisoning with the sleep aid melatonin – including a big jump during the pandemic.
Last year, US poison control centers received more than 52,000 calls about children consuming worrying amounts of the supplement — a sixfold increase from about a decade earlier. Most of these calls are about young children who have accidentally fallen into bottles of melatonin, some of which come in the form of children’s gummy bears.
Parents might treat melatonin as the equivalent of a vitamin and leave it on a bedside table, said Dr. Karima Lelak, an emergency room physician at Children’s Hospital of Michigan and lead author of the study released Thursday by the Centers for Disease Control and Prevention. “But actually it’s a drug that can cause harm and should belong in the medicine cabinet,” said Lelak.
WHAT IS MELATONIN?
melatonin is a hormone that helps control the body’s sleep cycle. It’s become a popular over-the-counter sleep aid, with sales up 150% between 2016 and 2020, the authors said.
In the US, melatonin is sold as a dietary supplement and is not regulated as a drug. Because melatonin isn’t regulated, the US Food and Drug Administration has no oversight on the purity of ingredients or the accuracy of dosing information.
other researchers have found that what is on the label may not match what is actually in the bottle, and some countries have banned the sale of over-the-counter melatonin.
HOW IS MELATONIN OVERDOSE HANDLED?
Many people can tolerate even relatively large doses of melatonin without significant harm, experts say. But there is no antidote for an overdose. In cases where a child accidentally ingests melatonin, experts often ask a reliable adult to monitor them at home.
But slowed breathing or other worrisome signs may mean a child should be taken to a hospital.
WHAT DID THE RESEARCHERS FIND?
Lelak and her colleagues looked at reports to poison control centers from 2012 to 2021 and counted more than 260,000 calls about children taking too much melatonin. They accounted for 0.6% of all poison control calls in 2012 and about 5% in 2021.
In about 83% of these calls, the children showed no symptoms. But other children suffered from vomiting, had altered breathing, or had other symptoms. In the 10 years studied, more than 4,000 children were hospitalized, five had to be hooked up to machines to help them breathe, and two – both younger than 2 – died.
Most of the children hospitalized were teenagers, and many of them were thought to have attempted suicide.
WHAT HAPPENED DURING THE PANDEMIC?
Reported melatonin poisoning has been increasing for at least a decade, but the biggest spike happened after the COVID-19 pandemic hit the United States in 2020. Between 2019 and 2020, the number increased by 38%.
There can be several reasons, Lelak said. Due to lockdowns and virtual learning, more kids have been at home all day, meaning kids have had more opportunities to access melatonin. Also, the pandemic caused sleep-disrupting stress and anxiety, which may have led more families to consider melatonin.
“Kids were upset about being at home, teenagers were left out of friends. And on top of that, everyone is staring at screens for hours at a time,” Lelak said.
The Associated Press Health & Science Department is supported by the Howard Hughes Medical Institute’s Department of Science Education. The AP is solely responsible for all content.
Copyright 2022 The Associated Press. All rights reserved. This material may not be published, broadcast, transcribed or redistributed without permission.
https://www.local10.com/health/2022/06/02/melatonin-poisoning-reports-are-up-in-kids-study-says/ Reports of melatonin poisoning in children, study says